Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 58, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 16, 2018, 12:54 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 12:54 PM PDT (19:54 UTC)
- Expired
- Aug 16, 2018, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:00 PM PDT | FLASH FLOOD | 8 E Jtnp-Lost Horse Raw, CA | SIGNIFICANT FLOODING NEAR SKULL ROCK WITH WATER FLOWING OVER PARK BLVD. |
| Aug 16, 3:20 PM PDT | FLASH FLOOD | 5 E Jtnp-Lost Horse Raw, CA | [DELAYED REPORT] FLASH FLOODING APPROXIMATELY 1 FOOT DEEP OVER PARK BOULEVARD IN-BETWEEN GEOLOGY TOUR ROAD AND SHEEP PASS CAMPGROUND. NUMEROUS FLOWS THROUGH ALL OF THE DIRT ROADS CAUSING WASHOUTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WGUS55 KPSR 161954
FFWPSR
CAC065-071-162300-
/O.NEW.KPSR.FF.W.0058.180816T1954Z-180816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1254 PM PDT THU AUG 16 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 400 PM PDT.
* At 1253 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of San
Bernardino and Riverside Counties. Flash flooding is possible
over Park boulevard and Pinto Basin road.
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3406 11601 3400 11602 3398 11633
3408 11636
$$
Wilson3 follow-up statements
802
WGUS75 KPSR 162044
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
144 PM PDT THU AUG 16 2018
CAC065-071-162300-
/O.CON.KPSR.FF.W.0058.000000T0000Z-180816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
144 PM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...
At 143 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly if it is not
already occurring.
Flash flooding will remain over the northern portions of Joshua Tree
National Park.
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3406 11601 3400 11602 3398 11633
3408 11636
$$
Wilson115
WGUS75 KPSR 162155
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
255 PM PDT THU AUG 16 2018
CAC065-071-162300-
/O.CON.KPSR.FF.W.0058.000000T0000Z-180816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
255 PM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...
At 254 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain near the warned area. Up to two inches of rain have already
fallen. Flash flooding may be already occurring.
Flash flooding will remain over parts of Joshua Tree National Park
in San Bernardino and Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3406 11601 3400 11602 3398 11633
3408 11636
$$
Rogers047
WGUS75 KPSR 162258
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
358 PM PDT THU AUG 16 2018
CAC065-071-162308-
/O.EXP.KPSR.FF.W.0058.000000T0000Z-180816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
358 PM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
WILL EXPIRE AT 400 PM PDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3406 11601 3400 11602 3398 11633
3408 11636
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 12:45 PM PDT, 9 minutes earlier.
Area forecast discussion, Aug 16, 12:45 PM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1245 PM MST Thu Aug 16 2018
.SYNOPSIS...
Locally heavy rainfall capable of producing flash flooding will be
possible across western Arizona and parts of southeast California
through this evening. Elsewhere, isolated to scattered
thunderstorms are forecast this evening. Thunderstorm chances will
gradually decrease into the weekend, eventually becoming confined
to only the higher terrain of south-central Arizona. Temperatures
will also warm to near seasonal normals this weekend. Better
thunderstorm chances return by the middle of next week as
temperatures decrease closer to normal.
&&
DISCUSSION...A complex forecast continues to unfold today across
south-central and southwest Arizona. The air mass is extremely
moist, with observed precipitable water values near 2 inches and
dewpoints in the 70s over the lower deserts. Visible satellite
imagery shows extensive CU/CB development across areas that have
heated up significantly since this morning, reflecting the very
weakly capped and moderately unstable air mass in place. Cloud
cover is gradually eroding over south-central Arizona, including
the Phoenix area, while remaining slightly more entrenched over
southern Gila County. A Flash Flood Watch has been hoisted west of
Phoenix to account for the potential for very heavy rainfall and
slow storm motions. A few strong hybrid/wet downbursts could also
accompany the strongest convection, but overall any significant damaging
wind/blowing dust threat is not anticipated today.
Hi-res model guidance continues to show relatively little
consistency in the forecast evolution tonight, especially across
southern Gila County into Maricopa and Pinal Counties. With storms
ongoing, observational trends continue to favor areas where the
Flash Flood Watch has been issued. However, the MCV moving
northward may initiate new thunderstorms over southern Gila County
later this afternoon should sufficient destabilization occur. Some
guidance attempts to bring this activity westward towards the
Phoenix area. Despite the low confidence in this scenario, it's
still worth monitoring.
The midlevel ridge that is currently over the Big Bend region of
Texas will continue to slide west tomorrow to continue the drying
trend across the region. The relative lack of steering flow will
most likely keep convection tied to the higher terrain north and
east of Phoenix and southeast of the CWA. Models are a bit slower
on pushing this ridge further west of the region, so right now it
appears that both Saturday and Sunday will remain dry aside from
very isolated storms over Gila County. High temperatures will
increase into the mid to upper 100s across the lower deserts,
quite a bit warmer than we have seen since the middle of last week
but still a few degrees below excessive heat thresholds. The ridge
will eventually slide further east over New Mexico by early next
week to bring about a return of low-level moisture and increased
thunderstorm chances. At the current moment, it looks like the
steering flow would favor storms from the southeast over storms
from the higher terrain to the northeast, but it is too early to
pinpoint any details at this time. For now, it just looks like
lower grade monsoon thunderstorm activity than we have seen
recently with no clear indication of widespread storm activity.
&&
.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:
Thunderstorms will likely develop over southern Maricopa this
afternoon but should stay away from the terminals. However,
outflow winds are still expected from the southwest. There is a
slight chance dust and reduced visibilities are possible with the
outflow but not confident enough to include in the TAFs for now.
It is worth noting that while storms could make it to the
terminals this evening, the probability of that happening remains
low.
Southeast California/Southwest Arizona including KIPL and KBLH:
Models are indicating a chance of storms moving near the terminals
late this afternoon. The best chances look to be over KBLH and
have left chances out of Imperial for now. If storms do form,
expect gusty outflow winds likely approaching from the south. As
usual, a reduction in visibility is also possible due to blowing
dust but not confident enough to include in TAF right now.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Slightly drier air will slowly push into the region during the
weekend and into early next week, with only very isolated
thunderstorm activity over higher terrain areas. An increase in
available moisture during the first half of next week will bring a
chance of isolated thunderstorms back to the lower deserts in
addition to increasing minimum relative humidity values back above
20 percent. over the lower deserts. Wind speeds will be typical
for mid-summer with the usual afternoon breezes. Temperatures will
start out above average through Monday before decreasing closer to
normal for the middle of next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 PM MST this evening for AZZ530>536-538-
539-554-559.
CA...Flash Flood Watch until 8 PM PDT this evening for CAZ560-561-564-
568>570.
&&
DISCUSSION...Rogers/Hopper
AVIATION...Wilson
FIRE WEATHER...Hopper/PerchaIn the hours before
Local storm report, Aug 16, 12:02 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 PM MST THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 5 ENE DESERT CENTER 33.75N 115.33W
08/15/2018 RIVERSIDE CA TRAINED SPOTTER
DELAYED REPORT. TIME IS ESTIMATED FROM
RADAR. SPOTTER REPORTED 8 POWER LINES DOWN.
3 MOBILE TRAILERS WERE FLIPPED OVER WITH ONE
BEING COMPLETELY DESTROYED.
&&
THWSpecial weather statement, Aug 16, 12:46 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1246 PM PDT THU AUG 16 2018
CAZ560-162030-
Joshua Tree NP West CA-
1246 PM PDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 130 PM PDT...
At 1246 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Joshua Tree, or 9 miles southwest of Twentynine
Palms. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11636 3408 11627 3412 11626 3412 11605
3410 11604 3397 11602 3394 11637
TIME...MOT...LOC 1946Z 094DEG 3KT 3407 11620
WilsonThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:03 AM PDT | Flash Flood Watch | PSR | Imperial, Riverside, San Bernardino | 9 hr |
| Aug 16, 12:46 PM PDT | Special Weather Statement | PSR | Riverside | 44 min |
| Aug 16, 2:24 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 16, 3:04 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.